Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2022, 6:20 PM CDT for 5 counties in Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2022, 6:20 PM CDT (23:20 UTC)
- Expired
- May 12, 2022, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cottonwood County, MN, Jackson County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:28 PM CDT | TSTM WND GST 62 | 4 Ene Jeffers, MN | MESONET STATION MN071 MN-71 MILE POST 43. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
975
WUUS53 KFSD 122320
SVRFSD
MNC033-063-083-101-105-130000-
/O.NEW.KFSD.SV.W.0087.220512T2320Z-220513T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
620 PM CDT Thu May 12 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in southwestern Minnesota...
Jackson County in southwestern Minnesota...
Eastern Nobles County in southwestern Minnesota...
Eastern Murray County in southwestern Minnesota...
Cottonwood County in southwestern Minnesota...
* Until 700 PM CDT.
* At 620 PM CDT, severe thunderstorms were located along a line
extending from near Minneota to Tracy to 6 miles northwest of
Brewster, moving east at 80 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Westbrook and Brewster around 625 PM CDT.
Heron Lake and Storden around 630 PM CDT.
Windom, Lakefield and Jeffers around 635 PM CDT.
Jackson In Jackson County, Bergen, Bingham Lake and Kilen Woods
State Park around 640 PM CDT.
Mountain Lake around 645 PM CDT.
Other locations impacted by these severe thunderstorms include Avoca,
Delft, Lynd, Garvin, Alpha, Kinbrae, Wilder, Dundee and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9559 4419 9511 4411 9510 4410 9486
4350 9486 4350 9567 4409 9578 4463 9605
4463 9560
TIME...MOT...LOC 2320Z 261DEG 68KT 4459 9592 4421 9564 4377 9555
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SG2 follow-up statements
379
WWUS53 KFSD 122341
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
641 PM CDT Thu May 12 2022
MNC083-101-105-122350-
/O.CAN.KFSD.SV.W.0087.000000T0000Z-220513T0000Z/
Lyon MN-Nobles MN-Murray MN-
641 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR LYON...EASTERN NOBLES AND
EASTERN MURRAY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9545 4419 9546 4419 9511 4411 9510
4410 9486 4350 9486
TIME...MOT...LOC 2340Z 259DEG 64KT 4463 9552 4425 9524 4367 9520
$$
MNC033-063-130000-
/O.CON.KFSD.SV.W.0087.000000T0000Z-220513T0000Z/
Jackson MN-Cottonwood MN-
641 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR JACKSON AND COTTONWOOD COUNTIES...
At 640 PM CDT, severe thunderstorms were located along a line
extending from Wood Lake to Lamberton to Lakefield, moving east at 75
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Windom and Kilen Woods State Park around 645 PM CDT.
Jackson In Jackson County and Bergen around 650 PM CDT.
Other locations impacted by these severe thunderstorms include Alpha,
Wilder, Delft and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9545 4419 9546 4419 9511 4411 9510
4410 9486 4350 9486
TIME...MOT...LOC 2340Z 259DEG 64KT 4463 9552 4425 9524 4367 9520
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SG872
WWUS53 KFSD 122353
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
653 PM CDT Thu May 12 2022
MNC033-063-130003-
/O.EXP.KFSD.SV.W.0087.000000T0000Z-220513T0000Z/
Jackson MN-Cottonwood MN-
653 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND COTTONWOOD
COUNTIES WILL EXPIRE AT 700 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4350 9545 4419 9546 4419 9511 4411 9510
4410 9486 4350 9486
TIME...MOT...LOC 2353Z 260DEG 49KT 4467 9519 4424 9504 4370 9501
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:52 PM CDT, 28 minutes earlier.
Area forecast discussion, May 12, 5:52 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 552 PM CDT Thu May 12 2022 .SHORT TERM...(This Evening through Friday) Issued at 219 PM CDT Thu May 12 2022 Dealing with another interesting and challenging severe weather threat for this afternoon and evening. A strong upper level wave in Wyoming was spreading cooler and drier air aloft into central NE this afternoon with elevated convection develop in central NE which was lifting fairly quickly northward. Still some question on supercell vs. linear development and the last few runs of the HRRR are leaning a little more towards a supercell/multicell set up vs the earlier expectation of a strong bowing segment. Still not completely buying into this but there will be a little concern if the ACCAS/showers and thunderstorms moving north move through just before peak heating which might limit the ability to get surface based storms going and generate a more organized jet and cold pool. Current WoFS output still suggesting that the storms that move into areas near and west of the James Valley through 23z will have a good chance at producing 50 knot or higher wind gusts. With the 0-3km bulk shear vector running about 35-40 knots from 210 degrees will need to watch any linear segment that move northeast for possible QLCS spinups. The other thought is that with the wave and front a touch slower than it appeared yesterday is that this initial more cellular activity will wrap north fairly quickly mid to late afternoon then after about 0-3z this evening a more linear system will try to develop in north central and eastern NE and lift northeast as the cooler and drier air aloft punch east with the upper wave, bringing a bit higher threat for the strongest winds to areas near and east of Interstate 29. Deep west to southwest flow will develop tonight into Friday and bring much drier air to the region and drop temperatures about 15 to 20 degrees. Expecting highs mostly in the lower to mid 70s on Friday with wind gusts about 20 to 30 mph, likely closer to 40 mph north of Interstate 90. .LONG TERM...(Friday Night through Thursday) Issued at 219 PM CDT Thu May 12 2022 Saturday through Monday low pressure will rotate across central Canada which will keep a dry westerly flow across the Northern Plains. This will bring mostly dry conditions with seasonally mild temperatures as well as seasonally breezy conditions. Morning lows likely to be from the lower 40s to lower 50s with afternoon highs from about 65 to 75. Troughiness over the western United States Tuesday into Thursday will spread into the Northern Rockies by Thursday and bring a series of waves into the Northern and Central Plains. Too far out to determine timing and strength of any storms but for now does not look like a great set up for heavier rain or severe weather. Overall temperatures will remain seasonally mild. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 550 PM CDT Thu May 12 2022 Strong line of thunderstorms will lift northeast out of the area. Any showers and thunderstorm activity this evening will remain more scattered. The exception may be northeast NE and southern parts of northwest IA where a line of storms may move through from about 0z to 4z. These storms could have hail and strong winds. After 6-8z, VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, May 12, 5:05 AM CDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 505 AM CDT Thu May 12 2022 SDZ038-050-052-053-057>060-063>065-068-069-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop late this afternoon. Large hail up to 2 inches in diameter, wind gusts to 60 mph and an isolated tornado are possible. As the storms move east in the early evening, the greater threat will transition to damaging wind gusts up to 70 mph, while hail up to ping pong ball size and perhaps a tornado are still possible. The strongest storms should move east of the James River Valley by 8 pm this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 4 pm and 8 pm. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-131015- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 505 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop west of I-29 in the late afternoon. Storms should evolve into a squall line which will move quickly east toward I-29, and into northwest Iowa and southwest Minnesota in the early evening. Damaging wind gusts to 75 mph will be the primary threat, while hail up to ping pong ball size and perhaps a tornado are also possible. The strongest storms should move east of out of southwest Minnesota and northwest Iowa by 11pm or midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between 5 pm and 11 pm.
In the hours before
Local storm report, May 12, 5:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG PARKER 43.40N 97.14W
05/12/2022 TURNER SD TRAINED SPOTTER
NUMEROUS TREES WERE KNOCKED DOWN BY THE
WIND, BLOCKING MANY STREETS. POWER IS OUT AT
MOST PLACES IN TOWN, ESPECIALLY THE
SOUTHWEST PART.
&&
TRMLocal storm report, May 12, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL HURON 44.36N 98.22W
05/12/2022 E1.00 INCH BEADLE SD PUBLIC
&&
JCLocal storm report, May 12, 6:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 4 SW NUNDA 44.12N 97.07W
05/12/2022 LAKE SD TRAINED SPOTTER
5 LARGE TREES DOWN AND ROOF BLOWN OFF OF
BARN.
&&
STLocal storm report, May 12, 6:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 1 SSE SIOUX FALLS 43.53N 96.72W
05/12/2022 MINNEHAHA SD EMERGENCY MNGR
TREE DOWN ON HOUSE.
&&
STLocal storm report, May 12, 6:13 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 NNE SHELDON 43.22N 95.82W
05/12/2022 M69 MPH O'BRIEN IA AWOS
AWOS STATION KSHL SHELDON AIRPORT.
&&
STLocal storm report, May 12, 6:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 2 SW BROOKINGS 44.28N 96.82W
05/12/2022 M79 MPH BROOKINGS SD AWOS
AWOS STATION KBKX BROOKINGS MUNICIPAL
AIRPORT.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 12:09 AM CDT | Dense Fog Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 4 hr |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Pipestone | 24 hr |
| May 12, 9:48 AM CDT | River Flood Warning | FSD | Lyon | 71 hr |
| May 12, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 50 min |
| May 12, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 37 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Nobles, Pipestone, Rock | 47 min |
| May 12, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles, Rock | 38 min |
| May 12, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 23 min |
| May 12, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 33 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 39 min |
| May 12, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.